I have taken 1mg of finasteride for several years and am now in my mid-fifties. Surprisingly, I have maintained decent coverage despite poor genes. Recently my hair has changed significantly in texture and volume. This has seemed to coincide with a bout with a kidney stone. I was unable to keep anything down due to nausea including meds. My hair wasn’t a priority and my finasteride dose was sporadic for almost a month. I have resumed my daily dose but fear that irreversible damage has been done. Could this interruption have such dramatic effects on my hair health?
Stopping Propecia (finasteride) for one month can result in noticeable thinning. Unfortunately, no one can predict if restarting the drug will regrow hair that is lost during this period. The only way to find out is to start taking it again and wait for new hair growth. This can take up to 6 months to become noticeable.
It’s important to remember that hair grows an average of 1/2 inch per month. The hair shaft is made of dead keratin proteins. Because this visible hair is already dead, its texture doesn’t change quickly without some sort of external influence like chemical treatments. Instead, texture changes happen slowly over time as older hair is replaced with newer hair growth. That change can take several months to become noticeable.
Given that you have experienced kidney stones, hair loss and a change in hair texture, I’m curious to know if your physician has discussed any medical conditions with you that may result in all three of these symptoms. If not, I recommend consulting with you doctor about this possibility.
Editorial Assistant and Forum Co-Moderator for the Hair Transplant Network, the Coalition Hair Loss Learning Center, and the Hair Loss Q & A Blog.
To share ideas with other hair loss sufferers visit the hair loss forum and social community.